Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 135, NWS Lincoln, IL

May 29, 20115 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 29, 2011, 10:42 AM CDT for 5 counties in Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 10:42 AM CDT (15:42 UTC)
Expired
May 29, 2011, 11:15 AM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 86 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:50 AM CDTTSTM WND DMG1 N Abingdon, ILLARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:53 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KILX 291542
SVRILX
ILC057-095-143-175-179-291645-
/O.NEW.KILX.SV.W.0135.110529T1542Z-110529T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1042 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...
  PEORIA COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...
  WEST CENTRAL TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 1145 AM CDT.

* AT 1037 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GALESBURG TO SCIOTA...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...ABINGDON...GILSON...LONDON MILLS...MAQUON...
  WILLIAMSFIELD...FAIRVIEW...LAURA...YATES CITY...CUBA...ELMWOOD...
  FARMINGTON...BRIMFIELD...PRINCEVILLE...ST. DAVID...TRIVOLI...
  DUNLAP...HANNA CITY...GLASFORD AND ST. AUGUSTINE.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 54 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS NORTHWEST ILLINOIS. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4103 8964 4044 8972 4041 9042 4087 9043
TIME...MOT...LOC 1542Z 283DEG 40KT 4096 9040 4058 9068
WIND...HAIL 70MPH <.75IN

$$

BARKER
2 follow-up statements
994 
WWUS53 KILX 291557
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1057 AM CDT SUN MAY 29 2011

ILC057-095-143-175-179-291645-
/O.CON.KILX.SV.W.0135.000000T0000Z-110529T1645Z/
PEORIA IL-STARK IL-TAZEWELL IL-FULTON IL-KNOX IL-
1057 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
KNOX...NORTHERN FULTON...WEST CENTRAL TAZEWELL...SOUTHEASTERN STARK
AND PEORIA COUNTIES UNTIL 1145 AM CDT...

AT 1056 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GILSON TO BUSHNELL...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  CANTON...GILSON...LONDON MILLS...MAQUON...WILLIAMSFIELD...
  FAIRVIEW...LAURA...YATES CITY...CUBA...ELMWOOD...FARMINGTON...
  BRIMFIELD...PRINCEVILLE...ST. DAVID...TRIVOLI...DUNLAP...HANNA
  CITY...GLASFORD...ELLISVILLE AND MARIETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LINCOLN.

&&

LAT...LON 4103 8964 4044 8972 4041 9042 4087 9043
TIME...MOT...LOC 1557Z 283DEG 40KT 4092 9018 4054 9047
WIND...HAIL 60MPH <.75IN

$$

BARKER
041 
WWUS53 KILX 291615
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT SUN MAY 29 2011

ILC057-095-143-175-179-291622-
/O.CAN.KILX.SV.W.0135.000000T0000Z-110529T1645Z/
PEORIA IL-STARK IL-TAZEWELL IL-FULTON IL-KNOX IL-
1115 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX AND WESTERN
FULTON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
NORTHEASTERN FULTON...EASTERN KNOX...MARSHALL...PEORIA...STARK...
NORTHEASTERN TAZEWELL AND WOODFORD COUNTIES UNTIL NOON.

LAT...LON 4103 8964 4044 8972 4041 9042 4087 9043
TIME...MOT...LOC 1612Z 283DEG 40KT 4088 8996 4050 9026

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:25 AM CDT, 17 minutes earlier.

Area forecast discussion, May 29, 10:25 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1025 AM CDT SUN MAY 29 2011

.DISCUSSION...
ISSUED 1025 AM CDT SUN MAY 29 2011

MCS MOVING INTO NORTHWEST ILLINOIS...WITH AN INTENSE BOW ECHO JUST
CROSSING THE MISSISSIPPI RIVER FROM IOWA. SEVERE THUNDERSTORM
THREAT TO EXIST ACROSS THE NORTHERN THIRD OF THE CWA INTO EARLY
AFTERNOON. MAIN STORY FURTHER SOUTH WILL BE THE HEAT...WITH
TEMPERATURES ACROSS THE SOUTHEAST CWA ALREADY IN THE LOWER 80S.
HAVE BUMPED UP TEMPERATURES A DEGREE OR TWO IN MOST AREAS...EXCEPT
THOSE TO BE AFFECTED BY THE RAIN.

GEELHART

&&

.AVIATION...
ISSUED 700 AM CDT SUN MAY 29 2011

AREAS OF FOG AND LOW CLOUDS WILL PREVAIL INTO MID MORNING THROUGH
ABOUT 14Z-15Z (9-10 AM) WITH LIFR TO IFR CONDITIONS AND LOWEST AT
BMI. ISOLATED THUNDERSTORMS WILL OCCUR INTO MID MORNING AT PIA AND
BMI WITH THUNDERSTORM CURRENTLY NEAR PEKIN AND JUST NORTH OF
NORMAL AND MOVING NE. A LARGER COMPLEX OF SHOWERS AND
THUNDERSTORSM OVER CENTRAL AND SW IA INTO FAR NW MO WILL SPREAD
EAST ACROSS THE NORTHERN THIRD OF IL BETWEEN 14-18Z AND POSSIBLY
REACH AS FAR SOUTH AS PIA AND BMI WITH IFR VSBYS AND CEILINGS
STILL POSSIBLE WITH CONVECTION INTO MIDDAY. SHOWERS AND
THUNDERSTORMS SHOULD MOSTLY STAY NORTH OF THE I-72 TAF SITES THIS
MORNING WHILE LOW CLOUDS AND FOG LIFT BETWEEN 14Z-16Z AS WARM
FRONT JUST SOUTH OF I-72 LIFT NORTH TOWARD THROUGH CENTRAL IL BY
LATE MORNING AND NEARING I-80 DURING THIS AFTERNOON. LIGHT E/NE
WINDS TO TURN BREEZY SOUTH BEHIND THE WARM FRONT WITH GUSTS OF
20-25 KTS BY AFTERNOON. FAIR WEATHER IS EXPECTED FROM MID
AFTERNOON THROUGH TONIGHT WITH CONVECTION STAYING NORTH OF CENTRAL
IL CLOSER TO WARM FRONT. BREEZY SOUTH WINDS THIS AFTERNOON TO
DIMINISH TO 12-15 KTS BY SUNSET.

HUETTL
&&

.PREV DISCUSSION...
ISSUED 328 AM CDT SUN MAY 29 2011
AS THE FLOW SHIFTS FROM MORE CONTINUING DEVELOPMENT OF A WARM
FRONT THE MAIN FOCUS FOR WEATHER THIS MORNING AS THE SFC
REFLECTION TO THE SOUTH SAGS IN THE OVERNIGHT HOURS A LITTLE BIT
BEHIND THE 925 MB FRONT...WHERE CONVECTION IS FIRING IN RESPONSE
TO A LLJ AND WAVE PUSHING OUT OF THE PLAINS. THIS CONVECTION...ITS
EVOLUTION INTO ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER LATER
THIS MORNING...IS THE FIRST ISSUE FOR THE FORECAST. NEXT WILL BE
THE PASSING OF A COLD FRONT AS IT TRIES TO MOVE INTO A STRENGTHENING
RIDGE OVER MUCH OF THE ERN HALF OF THE CONUS AND THE UNSEASONABLY
WARM TEMPS EXPECTED AS A LOW DIGS IN OVER THE DESERT SW.

SHORT TERM...TODAY AND TONIGHT...
CONVECTION THIS MORNING FIRING ON THE SYNOPTIC FRONT IN CONCERT
WITH THE LLJ ENHANCEMENT TO THE WEST. NAM/WRF BRINGS A ROUND OF
PRECIP IN WITH THIS WAVE THROUGH THE MORNING AS ANOTHER WAVE OUT
OF NEBRASKA SLOWLY PROGRESSES TO MOVE THROUGH LATE THIS
MORNING/NEAR NOON. TROUBLE IS THE ANTICIPATED STRENGTH OF THE
INFLUENCE OF THE WAVE WITH THE ATMOSPHERE ALREADY BEING WORKED
OVER WITH THIS MORNINGS ACTIVITY. WITH WEAK WAVES JUST TO THE WEST
AND SW WITH A RAPIDLY DEEPENING LOW OVER THE WEST COAST...NOT
WILLING TO PULL ANY POPS OUT UNTIL WELL UNDER THE DEVELOPING RIDGE
LATER IN THE EVENING.

LONG TERM...MONDAY THROUGH THURSDAY...
PACIFIC COAST LOW DEEPENING RAPIDLY...EVIDENT FROM INCREDIBLE
SPEED SHEAR/CYCLONIC INFLUENCE ON SOUTH SIDE OF THE LOW...GOING
FROM 40KTS TO OVER 120KTS IN A MATTER OF VERY FEW MILES. UPPER
RIDGE BUILDS OVER THE GULF COAST STATES...PUSHING UP INTO THE
MIDWEST KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS
DRY AS FAR AS PRECIP IS CONCERNED. THAT IS NOT TO SAY THAT IT WILL
NOT BE HUMID. ALREADY A BIT MOISTURE RICH...WILL LIKELY SEE THE
DWPTS HOLD IN THE 60S THROUGH MIDWEEK. TEMPS CLIMBING INTO THE
LOW 90S. CONCERN THAT THE MOS/MODEL GUIDANCE IS NOT WARM ENOUGH
AND THAT THE TEMPS HAVE TO BE ADJUSTED SOMEWHAT. COLD FRONT
ASSOCIATED WITH THE DEVELOPING LOW OVER THE HIGH PLAINS TRIES TO
MAKE IT THOUGH THE MIDWEST ON TUESDAY...BUT WITH MOVING A WEAK FRONT
INTO A 596 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE
POPS...THE BETTER. FORWARD PROGRESSION OF THE FRONT IS UP FOR
DEBATE...BUT EITHER WAY...A BOUNDARY WILL EXIST TO FOCUS ANY
ACTIVITY THAT FIRES AND JUST NOT CONFIDENT ENOUGH TO PULL
ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES
NIGHT... PARTICULARLY TUE/TUE NIGHT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 5:58 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT SUN MAY 29 2011

ILZ027>031-036>038-040-041-047-049-050-301100-
CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY
AFTERNOON AS A WARM FRONT OVER CENTRAL ILLINOIS LIFTS NORTHWARD
DURING TODAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY
OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS ALONG AND NORTH OF A CANTON TO BLOOMINGTON LINE. BRIEF
HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AS A COLD FRONT
APPROACHES THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS NORTHWEST OF THE ILLINOIS RIVER TUESDAY AFTERNOON.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS. FLOODING WILL CONTINUE ALONG THE SPOON RIVER FOR A
COUPLE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON.

ILZ042>046-048-051>057-061-301100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED NORTH OF A SHELBYVILLE TO
PARIS LINE INTO EARLY AFTERNOON...AS A WARM FRONT OVER CENTRAL
ILLINOIS LIFTS NORTHWARD DURING TODAY. A FEW THUNDERSTORMS COULD
BECOME STRONG DURING THIS MORNING NORTH OF I-72 WITH POSSIBLE HAIL...
BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.

FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AT MONTICELLO
THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
LATE TODAY. MEANWHILE...FLOODING WILL CONTINUE ALONG THE WABASH RIVER
FOR THE NEXT SEVERAL DAYS...RISING ABOVE FLOOD STAGE AT VINCENNES BY
DAWN MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:47 AM CDTSevere Thunderstorm WarningILXKnox28 min
May 29, 10:14 AM CDTSevere Thunderstorm WarningILXKnox, Stark61 min
May 29, 10:19 AM CDTFlash Flood WarningILXKnox6 hr
May 29, 11:08 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more52 min
May 29, 12:01 PM CDTSpecial Weather StatementILXMarshall, Tazewell, Woodford59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.